Colorado, 2024

Hail and High Wind in Colorado, June 13, 2024

June 13, 2024 · NWS BOU · 2 events in 2 counties and zones

A decaying shower produced wind gusts to 60 mph across the southeast part of the Denver Metro area. Later in the afternoon, a thunderstorm briefly reached severe threshold with hail reaching one inch in diameter.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A decaying shower produced wind gusts to 60 mph across the southeast part of the Denver Metro area. Later in the afternoon, a thunderstorm briefly reached severe threshold with hail reaching one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 13, 2:03 PM MST, 1 hour 12 minutes earlier. Its key messages:

  • Isolated severe storms with potentially damaging microbursts and large hail this evening
  • More numerous thunderstorms and a greater severe storm threat Friday afternoon and evening
  • A return to hot and dry weather this weekend into early next week.
  • Snowmelt producing minor impacts from high streams. Gradually diminishing flows next week.
Area forecast discussion, Jun 13, 2:03 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
303 PM MDT Thu Jun 13 2024

.KEY MESSAGES...

- Isolated severe storms with potentially damaging microbursts and
  large hail this evening

- More numerous thunderstorms and a greater severe storm threat
  Friday afternoon and evening

- A return to hot and dry weather this weekend into early next
  week.

- Snowmelt producing minor impacts from high streams. Gradually
  diminishing flows next week.

&&

.SHORT TERM /Through Friday/...
Issued at 249 PM MDT Thu Jun 13 2024

Main concerns are for isolated severe storms this evening, and
more numerous severe storms Friday afternoon.

The "cold" front pushed back into the I-25 Corridor this morning,
but as discussed earlier it didn't have much impact on
temperatures with highs in the mid 90s! Farther east, at least
there was some cooling with current temps mostly in the upper 80s.
The heating here has eliminated the CIN, with some high based
moderate cumulus. SPC surface analysis shows a ribbon of 1000+
J/kg MLCAPE to the east and northeast of Denver, where post-
frontal moisture depth is larger, with only around 500 J/kg closer
to I-25. Thus, we should get additional convective initiation
closer to the Front Range, and then intensify as it moves into the
more unstable air just to our east. Enough instability and shear
would be present for one or two severe storms with damaging winds
and large hail the primary threats.

Even outside of that area, microbursts will be possible closer to
the I-25 Corridor where DCAPE values are in the 1500-2000 J/kg
range - very impressive values which means isolated damaging gusts
>60 mph will be possible. Also, if deeper moisture is able to push
back (20-30% chance) can't rule out a more traditional severe
storm bringing a large hail threat.

The bulk of storms should end as we head into the late evening
and overnight hours as the airmass stabilizes. However, with
further moisture/theta-e advection through 700 mb there will still
be a slight chance of storms over the eastern plains overnight.

On Friday, the airmass will destabilize while a shortwave trough
approaches the region from the southwest. This times up well to
produce a greater severe storm threat in the afternoon. MLCAPE
will increase to 1500-2000 J/kg as surface dewpoints hold in the
50s. As southeast flow increases in the afternoon, a Denver
Convergence Vorticity Zone (DCVZ) is expected to develop from the
Palmer Divide/southeast sections of Denver onto the plains. That
will help drive convective initiation (in addition to the elevated
heating source of the mountains), and bring a greater risk of
severe storms including a tornado threat. Large hail, damaging
winds, and heavy rain will all be possible. HREF limited the
amount of updraft helicity, while deep layer shear is a bit
marginal. Nonetheless, the approaching shortwave typically can
make up for that. Therefore, expect at least a few severe storms
on Friday afternoon, continuing into the evening.

&&

.LONG TERM /Friday night through Thursday/...
Issued at 249 PM MDT Thu Jun 13 2024

A return to well above normal temperatures appears likely by this
weekend as a large ridge builds across the eastern U.S. and
gradually strengthens. Broad west-southwesterly flow will likely
be in place by Saturday behind Friday's shortwave, with
considerable drying through the day. 700mb temperatures are
projected to reach around 15C during the day with upper 80s to low
90s highs likely across the plains. There may be just enough
lingering moisture for an isolated storm or two across the Front
Range mountains/foothills but anything that does develop would
likely produce more wind than precipitation.

The mid-level thermal ridge is forecast to strengthen
considerably Sunday into Monday. As a trough axis approaches to
our northwest and the ridge out east continues to build, this will
likely result in increasing mid/upper level flow and an added
downslope component. Most deterministic, ensemble, and MOS
guidance favor mid to upper 90s across the plains on Sunday and
Monday as 700mb temperatures warm to near 20C. If we are as
hot/dry as advertised, there would certainly be fire weather
concerns at least one or two days this weekend/early next week.
Heat Advisories may also be necessary if the higher end solutions
pan out.

At some point, guidance does bring a cold front into the region
alleviating the heat for most of the region. The GFS is an
outlier, bringing the front in on Monday, while most other
guidance favors Tuesday. Though the aforementioned trough won't
bring much precipitation, it does appear that we'll have a few
days with temperatures near or below normal during the mid/late
week next week. Unfortunately, this appears to be short lived,
with a strong ensemble signal for the heat to return by next
weekend.

&&

.AVIATION /18Z TAFS through 18Z Friday/...
Issued at 1148 AM MDT Thu Jun 13 2024

Main concern will be gusty microburst and outflow winds from
passing high based showers and storms. The greatest risk of these
will be from 23Z-02Z, so we'll have TEMPO VRB winds 25G35-38kts
for this time frame. There's a small chance (20%) gusts would
reach 45+ kts. Before that, we expect mainly diurnal easterly
winds to prevail behind this morning's weakening front. However,
there's a 20-30% chance we could get early outflow or mixing with
a more west/northwest wind at some point this afternoon...before
convective outflows dominate the wind pattern.

Once convection ends this evening, winds should settle down to
more normal southerly flow most likely after 04Z. While low level
moisture increases, this flow is not conducive to any stratus and
airmass is quite warm - also limiting the stratus threat.

On Friday, there will be a greater chance (>60%) of thunderstorms
in the afternoon hours, so TEMPO TSRA and even visibility
restriction is warranted with the potential for strong to even a
couple severe storms nearby after 21Z.

&&

.HYDROLOGY...
Issued at 249 PM MDT Thu Jun 13 2024

Thunderstorms Friday afternoon and evening will be capable of
producing locally heavy rainfall. Precipitable Water (PW) values
increase to between 1 and 1.5", with the highest amounts over the
northeast plains. Storms will be more efficient rain producers
than the last several days, as dewpoints on the plains climb into
the 50s, with even some lower 60s over the northeast corner. Storm
motion is expected to be around 20 mph, which isn't terribly fast
so given the intensity and ingredients above we think stronger
storms will be capable of producing 1-2 inches in 30-45 minutes.
Considering the low level wind fields, we believe the most focused
area of heavy rain would be from the south/east sides of Denver
metro and Palmer Divide in the mid/late afternoon, and then to
the east and northeast across the northeast plains of Colorado
through the evening hours.

Moisture levels across the high country will be lower; however,
there could be localized areas of heavy rainfall which could cause
flooding issues across the burn scars. Cameron Peak would be most
susceptible given somewhat richer atmospheric moisture profiles there.

Elevated flows continue in the mountain streams, with Flood
Advisories remaining in effect for the streams above Granby and
Grand Lake. Remain alert of the dangers of water that is running
high and cold. Flows are expected to gradually decrease over the
weekend and through next week as the peak snowmelt is passing by.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Barjenbruch
LONG TERM...Hiris
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jun 13, 10:02 AM MST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Thu Jun 13 2024

COZ030>051-141715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Thu Jun 13 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Hot temperatures are expected again today, with highs in the lower
to mid 90s across the plains.

Isolated showers or thunderstorms are expected late in the day
which will produce strong, gusty outflow winds up to 50 mph. One
or two strong to severe storms will be possible with damaging
winds up to 65 mph and large hail, with the greatest risk just
east of the I-25 Corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous showers and storms are possible by Friday.
Storms may become severe east of the I-25 corridor Friday afternoon
producing hail, wind gusts up to 60 mph, and heavy rainfall.
Localized flooding could occur and there is a minor risk of flooding
across the Cameron Peak burn area through Friday evening.

Hot and dry weather will return to the forecast area this weekend
with temperatures climbing back above 90 across the urban
corridor and plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, Jun 13, 2:12 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Denver CO
312 PM MDT Thu Jun 13 2024

COZ035-038-039-043-132200-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
312 PM MDT Thu Jun 13 2024

...A THUNDERSTORM WILL IMPACT SOUTHWESTERN WELD...SOUTHEASTERN
LARIMER AND NORTHEASTERN BOULDER COUNTIES THROUGH 400 PM MDT...

At 312 PM MDT, Doppler radar was tracking a thunderstorm near
Pinewood Springs, or 22 miles southwest of Fort Collins, moving east
at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Longmont, Firestone, Johnstown, Frederick, Fort Lupton, Milliken,
Berthoud, Mead, Platteville, Lyons, Gilcrest, Pinewood Springs, and
Carter Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4021 10542 4039 10535 4033 10469 4006 10478
TIME...MOT...LOC 2112Z 285DEG 31KT 4029 10530

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DANIELSON
Special weather statement, Jun 13, 2:13 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Denver CO
313 PM MDT Thu Jun 13 2024

COZ047-132200-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
313 PM MDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LINCOLN COUNTY
THROUGH 400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hugo, or 21 miles southeast of Limon, moving southeast
at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boyero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3896 10367 3910 10360 3910 10328 3908 10316
      3894 10316 3881 10324
TIME...MOT...LOC 2113Z 294DEG 10KT 3903 10344

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DANIELSON

The radar

The Denver radar (KFTG), 16 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 hail. Local standard time, as filed.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
June 13, 3:15 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Wind speed briefly reach 61 mph with a decaying shower.

Hail, Lincoln

When
June 13, 4:36 PM MST to 4:39 PM MST
Where
Lincoln County, 4.15 mi N of Shaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.560, -103.330

The spotter reported a few one inch hail stones fell.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175836, 1175835.